I have had the Nexplanon for around 7 months ……..

………..and these last few months I’ve been on my period non stop, I had unprotected sex with my boyfriend and suddenly my period has stopped, could I be pregnant?

That is a great question! Lets talk a little bit about the Nexplanon.

The Nexplanon is a single matchstick-sized rod that is placed underneath the skin in your upper arm. A nurse or doctor inserts the rod. Once inserted, the rod releases hormones gradually for up to three years.

Nexplanon is 99% effective in preventing pregnancy for up to three years, but it does not protect against any STIs!

It is  important to know that a very common side effect of the Nexplanon can be irregular bleeding. Some people lose their period completely; some have irregular spotting, and some people bleed more for the adjustment period. Sometimes it can take anywhere from 3-6 months for the body to adjust to the new hormone.  The reason this happens is because Nexplanon contains the hormone Progesterone, which over time stops the uterine lining from building up. Sometimes it will still build up and then shed. This is why someone may not have a period, or may have irregular bleeding. This is completely okay and healthy.

It is likely your irregular period is a side effect of the Nexplanon.  If this continues and you want to talk to a medical professional about ways to regulate it or maintain it, give Teen Clinic a call at 303-442-5160